Fatal cerebral haemorrhage after COVID-19 vaccine

Tidsskr Nor Laegeforen. 2021 Apr 29;141. doi: 10.4045/tidsskr.21.0312. Print 2021 Apr 30.
[Article in English, Norwegian]

Abstract

Background: New vaccines against COVID-19 are being rolled out globally. AstraZeneca's vaccine ChAdOx1 nCoV-19 was not known to cause vaccine-induced immune thrombotic thrombocytopenia (VITT) at the time of this case.

Case presentation: The patient was a previously healthy woman in her thirties with headaches that developed one week after vaccination with ChAdOx1 nCoV-19. Three days later, her condition deteriorated rapidly, and she presented to the emergency department with slurred speech, uncoordinated movements and reduced consciousness. Symptoms progressed to left-sided hemiparesis and her level of consciousness deteriorated. Computed tomography (CT) of the head showed a large right-sided haemorrhage and incipient herniation. She was found to have severe thrombocytopenia 37 x 109/l, (ref 145 - 390 x 109/l). In spite of efforts to reduce intracranial pressure, the patient died the following day. Post mortem examination revealed antibodies to PF4, and fresh small thrombi were found in the transverse sinus, frontal lobe and pulmonary artery.

Interpretation: Severe thrombocytopenia and antibodies to PF4 make a diagnosis of vaccine-induced immune thrombotic thrombocytopenia (VITT) likely.

MeSH terms

  • COVID-19 Vaccines*
  • COVID-19*
  • Cerebral Hemorrhage / chemically induced
  • Cerebral Hemorrhage / diagnostic imaging
  • ChAdOx1 nCoV-19
  • Female
  • Humans
  • SARS-CoV-2

Substances

  • COVID-19 Vaccines
  • ChAdOx1 nCoV-19